MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT 5F SELECT CATHETER; DQY

PENUMBRA, INC. NEURON SELECT 5F SELECT CATHETER; DQY
Catalog Number PNS5F130SIM
Medical Device Problem Codes Break (1069); Entrapment of Device (1212); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the neuron select 5f select catheter (5f select) was fractured approximately 123.0 cm from the hub.There was no visible yielding of the catheter shaft materials proximal or distal to the fracture.The distal segment of the 5f select was kinked near its distal tip.The 5f select was fractured and therefore, could not be tested for torquing or positioning within a system.Conclusions: evaluation of the returned device revealed that the 5f select was fractured.This damage may have occurred due to forceful manipulation and torquing of the 5f select during navigation of patient anatomy.There was no visible yielding of the catheter shaft materials proximal or distal to the fracture.Further evaluation revealed that the distal segment of the 5f select was kinked near the distal tip.This damage may have occurred due to forceful manipulation during navigation.The snare device used to retrieve the fractured segment from patient anatomy may have also contributed to this damage.The neuron max mentioned in the complaint was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a medical procedure to place a stent in the carotid artery using a neuron select 5f select catheter (5f select).During the procedure, the physician did not mention any resistance while using the 5f select; however, while torquing the 5f select to conform to the aortic arch, the physician noticed that the distal tip of the 5f select came off in the patient¿s body.Therefore, the physician used a snare device to remove the detached tip after hours of trying.The carotid stent was then successfully placed and the procedure was completed.There was no report of an adverse effect to the patient.

Brand Name
NEURON SELECT 5F SELECT CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7006202
Report Number3005168196-2017-01954
Device Sequence Number1273038
Product Code DQY
UDI-Device Identifier00814548010236
UDI-Public00814548010236
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/29/2020
Device Catalogue NumberPNS5F130SIM
Device Lot NumberF77386
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2017
Initial Report FDA Received Date11/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR